We had one minor complication today, though at the time it sure seemed more than minor. A small percentage of patients receiving the drug Taxotere have a strong allergic reaction, much like what you would experience if you were allergic to a bee sting. And you guessed it, Nicole was one of the small percentage.
15 minutes into receiving the first drug, everything was fine and spirits were high (as high as you can get in a chemo treatment room, I try to crack as many stupid jokes as I can). I got up to refill the water bottle, and by the time I got back the nurses were sprinting in Nicole's direction. Apparently it happens that fast, she was fine when I stood up, and 20 seconds later began to have tightness in her chest, have trouble breathing, start to go numb, and then start to black out.
Though we know now it was nothing serious from a medical standpoint, it certainly registers very high on the fear scale, and Nicole and I were pretty shaken at that moment. The doctors and nurses were great, and within a few moments had different medications flowing through the IV to counteract the allergy, and things were fine within minutes. They told us they can never know who will react that way, but once they do it can be controlled by simply taking medications (like Benadryl) before the Taxotere, so the body can relax and receive the drug. Once they knew, she was able to take the drug without much problem (and managed to nod off to sleep).
So Nicole has been napping all day because of the heavy anti-allergy drugs she received, just like anyone else would react to doing a few shots of NyQuil. Other than that, it was a pretty standard day of chemotherapy!
Thanks again for all the support. We're off and running...